Virginia, 2025

Hail and Damaging Wind in Virginia, April 22, 2025

April 22, 2025 · NWS AKQ · 3 events in 1 county or zone

Isolated severe storms occurred across south central Virginia during the late afternoon as some instability was able to develop as clouds thinned.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe storms occurred across south central Virginia during the late afternoon as some instability was able to develop as clouds thinned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 22, 2:54 PM EST, 2 hours 1 minute earlier.

Area forecast discussion, Apr 22, 2:54 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
354 PM EDT Tue Apr 22 2025

.SYNOPSIS...
A slow moving cold front drops south through the region later
today, bringing scattered showers and thunderstorms to the area
into tonight. The front eventually pushes south of the area
later Wednesday, with drier air moving in from the north. Mainly
dry weather prevails Thursday, with another system bringing more
unsettled conditions later Friday through Saturday. Temperatures
will mainly be above normal through Saturday, then seasonable
Sunday and Monday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 350 PM EDT Tuesday...

Key Messages:

- Scattered showers and storms are expected later this aftn into
  tonight, particularly across southeast Virginia and northeast
  North Carolina (isolated strong to severe storms are
  possible).

A weak, slow moving cold front is situated near the
northern/western border of the FA this afternoon with a parent
low just N of the Great Lakes. This front does not have much in
the way of upper air support without much of a trough behind it.
This front will pretty much stall out over the area this
afternoon and will lead to the potential for some showers and
thunderstorms, primarily for the southern portions of the area
ahead of the front. A few storms have already initiated along
the SW border of the FA as of latest radar. Scattered
showers/storms will move into south/southeast portions of the
area during the late afternoon and evening. There is the
potential for a few storms to be strong to severe. Ahead of the
boundary, effective shear is ~40kt. Sfc instability is up to
1500 J/kg over eastern portions of the area, but ML CAPE is
lower at ~500 J/kg. Will note that there is over 1000 J/kg of
DCAPE over NE NC, which increases confidence in the potential
for damaging winds in any stronger storms. SPC has placed the NC
portion of the FA in a marginal risk for severe weather with
primary threats being damaging winds and large hail.

A shortwave will move in over the area overnight, aiding the front
in moving south. Precip will increase in coverage for the SE late
tonight (after midnight), and there is some uncertainty in the
strength of these showers/storms. CAPE looks to only be around
a few hundred J/kg, but the shear and forcing from the shortwave
and front may be enough for isolated severe conditions.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
As of 350 PM EDT Tuesday...

Key Messages:

- A few lingering showers are possible Wednesday across the far
  southern portions of the area, then mainly dry Wednesday night
  into Thursday.

The model consensus for Wednesday is for shortwave energy to be
pushing off the coast ~12Z, which should be sufficient to force
the boundary farther to the south of the local area into central
NC by aftn. Tomorrow has trended toward drying out faster, but
have maintained chnc PoPs up to 40% for far SE portions of the
area through mid-morning. Any lingering showers taper off by
Wed evening. Highs will be cooler, especially near the coast
with the onshore flow, ranging from the mid to upper 70s well
inland, to the upper 60s/lower 70s near the coast(and locally
only in the lower 60s for the Atlantic coast of the eastern
shore). Mostly clear and cool Wed night with diminishing winds.
Lows in the mid 40s to lower 50s inland, and ranging through 50s
at the immediate coast. Partly- mostly sunny with near to
slightly above avg temperatures Thursday with highs ranging from
75-80F inland to the upper 60s/lower 70s near the coast. A few
showers may try to push into SW portions of the FA by aftn, but
mainly dry elsewhere.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 330 PM EDT Tuesday...

Key Messages:

- Remaining warmer than average through Saturday with near normal
temperatures Sunday and Monday.

- Unsettled weather returns Friday into Saturday evening with the
next system.

An upper level trough is forecast to amplify early this weekend over
the Great Lakes, strengthening by late Saturday as it shifts over to
the New England area. At the surface, a low pressure system will
drag a warm front north across the area on Friday. With this front,
isolated to scattered showers and afternoon storms are possible,
particularly the western/northwestern portions of the CWA with 40-
50% PoPs. As the cold front approaches the area on Saturday, PoPs
increase to 60-80% by Saturday afternoon. Widespread showers and a
few storms are possible. High temperatures on Friday and Saturday
will continue to be above average with highs in the upper 70s to
lower 80s. Behind the front, high pressure and an upper level ridge
will return centered over the Great Lakes, keeping Sunday into early
next week dry. Cooler, more seasonable temperatures will return with
highs near 70F inland (mid 60s near the coast) on Sunday and lower
to mid 70s on Monday.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
As of 145 PM EDT Tuesday...

VFR conditions prevail to start the 18z/22 TAF period as a cold
front slowly moves towards the area from the NW before
stalling/weakening near the VA/NC state border overnight. Scattered
to broken high clouds will continue ahead of the front this
afternoon, along with light winds out of the SW. With the cold
front, some showers and isolated storms are possible this evening,
especially at ORF/PHF/ECG, starting around 23z/22-00z/23 and
increasing in coverage through 08z/23. Behind the front, winds will
shift to be NE 5-10kt, and with likely MVFR to IFR flight
restrictions developing at ECG and ORF between 06-12z/23.

Outlook: Isolated to scattered showers are possible again Wednesday
afternoon across far southern VA and NE NC, which could have impacts
on flight categories. Mainly VFR Wednesday night through Thursday
night, with scattered showers returning Friday.

&&

.MARINE...
As of 350 PM EDT Tuesday...

Key Messages:

- Relatively benign marine pattern expected to persist from today
  through Friday.

- Winds increase ahead of and especially behind a stronger cold
  front this weekend with Small Craft conditions possible.

High pressure lingers offshore as a slow moving cold front
progresses to the NW of local waters. Latest obs show some variation
in wind directions due to sea breeze circulations, but are generally
out of the south (or west over the rivers). Wind speeds are 5-10kt.
Seas are around 3ft, waves are around 1ft. Later tonight, the front
will finally progress south. Showers and thunderstorms
associated with this system may lead to locally increased winds
and waves this evening and overnight. Winds behind the front
remain fairly light and turn to the N, then NE by tomorrow
morning. High pressure will be situated just N/NE of local
waters Wednesday through Thursday. Winds will be onshore around
10kt through Thurs evening. Seas will be 2-3ft.

Winds turn to the SE on Friday as a warm front lifts across the
region. As the pressure gradient tightens ahead of an incoming cold
front, winds will increase to ~15kt and become more southwesterly
Friday evening into Saturday. The next chance for SCAs looks to be
Saturday evening into Sunday behind this cold front as northwest
winds increase to around 20kt and seas pick up to 4-5ft.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...LKB
NEAR TERM...AC
SHORT TERM...AC/LKB
LONG TERM...KMC/LKB
AVIATION...KMC/LKB
MARINE...AC
Hazardous weather outlook, Apr 22, 5:50 AM EST, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
650 AM EDT Tue Apr 22 2025

MDZ021>025-VAZ048-060>062-064>069-075>090-092-093-099-100-509>525-
231100-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Accomack-
Northampton-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
650 AM EDT Tue Apr 22 2025

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ095>098-231100-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
650 AM EDT Tue Apr 22 2025

This Hazardous Weather Outlook is for southeast Virginia.

.DAY ONE...Today and tonight.

A few thunderstorms, potentially containing strong gusty winds,
will be possible this afternoon into this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-231100-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-
650 AM EDT Tue Apr 22 2025

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Today and tonight.

Scattered to numerous showers and storms are expected later this
afternoon through this evening. A few strong to severe storms are
possible with damaging winds and large hail as the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Apr 22, 2:55 PM EST, 2 hours before
Special Weather Statement
National Weather Service Wakefield VA
355 PM EDT Tue Apr 22 2025

NCZ012-VAZ079-087-222045-
Northampton NC-Brunswick VA-Greensville VA-
355 PM EDT Tue Apr 22 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NORTHAMPTON...
SOUTHWESTERN GREENSVILLE AND SOUTHEASTERN BRUNSWICK COUNTIES THROUGH
445 PM EDT...

At 354 PM EDT, Doppler radar was tracking a strong thunderstorm near
Littleton, or 13 miles northeast of Warrenton, moving northeast at 25
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Gasburg around 400 PM EDT.
  Barley around 415 PM EDT.

Other locations impacted by this storm include Ante, Brink, Pleasant
Hill, Gum Forks, Triplet, Roanoke Rapids Lake, Henrico, Turners
Crossroads, Vultare, and Valentines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3671 7769 3653 7753 3648 7770 3649 7773
      3648 7775 3648 7777 3650 7782 3651 7786
      3650 7787 3651 7789 3651 7790 3654 7790
      3655 7800
TIME...MOT...LOC 1954Z 244DEG 24KT 3649 7795

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

HET
Special weather statement, Apr 22, 3:36 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Wakefield VA
436 PM EDT Tue Apr 22 2025

NCZ012-VAZ087-088-092-222115-
Northampton NC-Sussex VA-Southampton VA-Greensville VA-
436 PM EDT Tue Apr 22 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NORTHAMPTON...
SOUTHEASTERN GREENSVILLE...SOUTHWESTERN SOUTHAMPTON AND SOUTH CENTRAL
SUSSEX COUNTIES THROUGH 515 PM EDT...

At 435 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gaston, or near Dahlia, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Dahlia around 440 PM EDT.
  Claresville around 450 PM EDT.

Other locations impacted by this storm include Adams Grove, Grizzard,
Gum Forks, Lanes Corner, Bryants Corner, Slates Corner, Pleasant
Hill, Mason, Severn, and Margarettsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3645 7763 3648 7765 3648 7767 3654 7772
      3680 7733 3650 7714 3643 7760
TIME...MOT...LOC 2035Z 254DEG 27KT 3655 7762

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

HET
Special weather statement, Apr 22, 4:09 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Wakefield VA
509 PM EDT Tue Apr 22 2025

NCZ012>014-VAZ087-092-093-096-222200-
Hertford NC-Northampton NC-Gates NC-Isle of Wight VA-Southampton VA-
Suffolk VA-Greensville VA-
509 PM EDT Tue Apr 22 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NORTHAMPTON...NORTH
CENTRAL HERTFORD...NORTHWESTERN GATES...SOUTHEASTERN GREENSVILLE...
SOUTHERN SOUTHAMPTON...AND SOUTHWESTERN ISLE OF WIGHT COUNTIES...THE
CITY OF FRANKLIN AND THE SOUTHWESTERN CITY OF SUFFOLK THROUGH 600 PM
EDT...

At 509 PM EDT, Doppler radar was tracking a strong thunderstorm near
Boykins, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Boykins around 515 PM EDT.
  Newsoms around 525 PM EDT.
  Franklin around 545 PM EDT.

Other locations impacted by this storm include Handsom, Bryants
Corner, Dort, Riddicksville, Sunbeam, Lees Mill, Severn,
Margarettsville, Riverdale, and Wyanoke.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3647 7738 3665 7744 3676 7691 3652 7682
TIME...MOT...LOC 2109Z 257DEG 25KT 3657 7732

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

HET

The radar

The Norfolk radar (KAKQ), 41 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Suffolk (C)

When
April 22, 4:55 PM EST to 5:05 PM EST
Where
Suffolk (C) County, 2.98 mi SSW of Oak Grove
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
36.630, -76.870

One inch hail was reported.

Thunderstorm Wind, Suffolk (C)

When
April 22, 5:05 PM EST
Where
Suffolk (C) County, 1.8 mi WSW of Somerton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
36.560, -76.780

Trees downed along Pittmantown Road.

Hail, Suffolk (C)

When
April 22, 5:13 PM EST
Where
Suffolk (C) County, 0.69 mi N of Whaley
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
36.590, -76.680

Public reported quarter size hail and estimated 60 mph winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1257758, 1257760, 1257759.